Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Las Vegas, NV

June 30, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 30, 2016, 4:29 PM MST for Mohave County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 4:29 PM MST (23:29 UTC)
Expired
Jun 30, 2016, 5:30 PM MST
In force
61 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WUUS55 KVEF 302329
SVRVEF
AZC015-010030-
/O.NEW.KVEF.SV.W.0023.160630T2329Z-160701T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 PM MST THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 530 PM MST

* AT 429 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  CHLORIDE...OR 17 MILES NORTHWEST OF KINGMAN...AND MOVING NORTH AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHLORIDE...PACKSADDLE CAMPGROUND...DOLAN SPRINGS...
  GOLDEN VALLEY AND WINDY POINT CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3515 11414 3516 11446 3566 11443 3564 11407
TIME...MOT...LOC 2329Z 181DEG 19KT 3534 11429 

$$

JH
2 follow-up statements
290 
WWUS55 KVEF 010008
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 PM MST THU JUN 30 2016

AZC015-010030-
/O.CON.KVEF.SV.W.0023.000000T0000Z-160701T0030Z/
MOHAVE AZ-
508 PM MST THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

AT 507 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR GOLDEN VALLEY...OR 15 MILES WEST OF
KINGMAN...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
CHLORIDE...PACKSADDLE CAMPGROUND...DOLAN SPRINGS...GOLDEN VALLEY AND
WINDY POINT CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3515 11414 3516 11446 3566 11443 3564 11407
TIME...MOT...LOC 0007Z 183DEG 9KT 3529 11428 

$$

JH
117 
WWUS55 KVEF 010028
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM MST THU JUN 30 2016

AZC015-010037-
/O.EXP.KVEF.SV.W.0023.000000T0000Z-160701T0030Z/
MOHAVE AZ-
528 PM MST THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 530 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER A FLASH
FLOOD WARNING REMAINS IN EFFECT FOR THE AREA.

LAT...LON 3515 11414 3516 11446 3566 11443 3564 11407
TIME...MOT...LOC 0026Z 181DEG 19KT 3529 11428 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 30, 3:15 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 PM PDT THU JUN 30 2016

.SYNOPSIS...Monsoonal moisture that has spread up from northern
Mexico will fuel thunderstorms across the Mojave Desert region...
especially during the afternoon and evening hours through Saturday.
Temperatures will trend downward due to the increase in cloud cover.
Drier air is expected to work into the region early next week
pushing monsoonal moisture east of the area. This will also allow
for a warming trend with temperatures about 3 to 5 degrees above
normal by Monday.
&&

.SHORT TERM...through Saturday night.

Scattered to numerous thunderstorms have erupted over southern
Nevada and northwest Arizona thanks to the influx of low level
moisture we received this morning from a widespread push of
southeast flow below 700 mb. Surface heating and a boundary
associated with a disturbance moving from southeast Nevada into
southwest Utah helped initiate and intensify the thunderstorms and
we should see convection expand this afternoon and evening across
southern Nevada and northwest Arizona due to boundary interactions.
Convection will diminish overnight but probably not die completely
due to the moist and unstable environment.

Similarly moist and unstable conditions will exist over the same
area through Friday so we can expect scattered to numerous
thunderstorms Friday afternoon. Dry mid to upper level flow should
help clear mid to high level debris clouds overnight and allow for
full surface heating again Friday. Saturday will see a slight
decrease in thunderstorm coverage from west to east as dry westerly
flow starts to spread over southern Nevada.

.LONG TERM...Sunday through Wednesday.

Models remain consistent with Previous runs showing a significant
decrease in moisture on Sunday followed by dry weather areawide
Monday through Wednesday. Weak troughing passes through California
Sunday and through Nevada Monday, turning the flow more westerly and
flushing out the monsoon moisture from our area. This will eliminate
rain chances, knock surface dewpoints back down into the 20s and
30s, and also allow temperatures to climb back to several degrees
above normal. Longer range models hint at moisture possibly
returning around the end of the week, but there is plenty of time to
watch this.
&&

.AVIATION...For McCarran...Storms affecting the Las Vegas Valley at
this time will generate strong, erratic outflow for much of the
afternoon into early this evening. Probability of storms directly
impacting the airport is high. Potential for small hail and
torrential downpours reducing visibilities to at least MVFR levels
exists if a stronger core reaches the terminal. After a brief lull
tonight, similar conditions are anticipated tomorrow.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Storms rapidly developing in the southern Great Basin
and Mojave Desert this afternoon. Multiple outflow boundaries are
expected to produce highly erratic, potentially gusty winds. Storms
likely to impact the Las Vegas Valley terminals, with potential
impacts to KEED and KIFP as well. MVFR cigs/visibilities possible
in/near storms. Similar conditions anticipated tomorrow.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
Flash flooding will be a concern with any thunderstorm today
especially across Mohave, Clark, and eastern San Bernardino
Counties.
&&

Short Term...Adair
Long Term...Morgan
Aviation...Shafer

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 30, 3:09 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             3 NW GREEN VALLEY       36.07N 115.12W
06/30/2016  U1.25 INCH       CLARK              NV   TRAINED SPOTTER

            SPOTTERS REPORTED HALF DOLLAR SIZED HAIL AND
            FLOODING ON EASTERN AND SUNSET. FLOODING WAS
            1 FOOT DEEP, RUNNING AND COVERING THE
            SIDEWALKS. .

&&

TL
Local storm report, Jun 30, 3:20 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 SSW SPRING VALLEY     36.07N 115.26W
06/30/2016  U1.75 INCH       CLARK              NV   PUBLIC

            GOLF BALL SIZED HAIL AT BUFFALO AND SUNSET.
            .

&&

TL
Local storm report, Jun 30, 3:40 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 NNW SAM BOYD STADIUM  36.13N 115.04W
06/30/2016  U1.00 INCH       CLARK              NV   PUBLIC

            QUARTER SIZED HAIL REPORTED BY SPOTTER.

&&

TL
Local storm report, Jun 30, 3:52 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     FLASH FLOOD      GREEN VALLEY            36.04N 115.08W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            LOCAL NEWS STATION REPORTS CARS STUCK IN
            FLOOD WATERS, RUNNING WATER INUNDATED
            ROADWAY WITH DEBRIS AND DAMAGE. .

&&

TL
Local storm report, Jun 30, 4:19 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
419 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      5 W CALIENTE            37.62N 114.61W
06/30/2016                   LINCOLN            NV   LAW ENFORCEMENT

            HIGHWAY 93 CLOSED DUE TO WATER AND DEBRIS
            FLOW. REPORTED BY LINCOLN COUNTY SHERIFF'S
            OFFICE. .

&&

TL
Local storm report, Jun 30, 4:23 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      4 ESE DOWNTOWN LAS VEGA 36.14N 115.08W
06/30/2016                   CLARK              NV   BROADCAST MEDIA

            SWIFT WATER RESCUE OCCURING NEAR
            INTERSECTION OF SAHARA AND LAMB ST.

&&

TL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:47 PM MSTSevere Thunderstorm WarningVEFMohave88 min
Jun 30, 2:58 PM MSTSevere Thunderstorm WarningVEFMohave32 min
Jun 30, 3:02 PM MSTFlash Flood WarningVEFMohave28 min
Jun 30, 3:51 PM MSTFlash Flood WarningVEFMohave3 hr
Jun 30, 4:13 PM MSTSevere Thunderstorm WarningVEFMohave69 min
Jun 30, 4:46 PM MSTFlash Flood WarningVEFMohave4 hr
Jun 30, 4:52 PM MSTSevere Thunderstorm WarningVEFMohave68 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.